Overdose – when is the intake too high?

Vitamins are essential – but too much can also be harmful. What vitamin B6 is needed for, when an overdose is imminent and what symptoms it triggers.

The most important things at a glance


Vitamin B6 is involved in numerous metabolic processes in the body. A deficiency can therefore have serious consequences. In order to prevent this, humans must ingest vitamin B6 – like almost all other vitamins – with food.

Some people also take dietary supplements to ensure an adequate supply of vitamin B6 – and in doing so may risk overdosing. Here you can find out when the intake of vitamin B6 is considered too high and what symptoms can then occur.

Vitamin B6 overdose: When will it be?

Like any other vitamin, the body only needs vitamin B6 in small amounts. The exact requirement depends, among other things, on age and gender. Experts recommend this amount of vitamin B6 in milligrams (mg) as a daily intake:

  • aged 0 to less than 4 months: 0.1 mg
  • aged 4 to less than 12 months: 0.3 mg
  • for 1 to under 4 year olds: 0.6 mg
  • for 4 to under 7 year olds: 0.7 mg
  • for 7 to under 10 year olds: 1.0 mg
  • for 10 to under 13 year olds: 1.2 mg
  • for 13 to under 15 year olds: 1.5 mg for boys and 1.4 mg for girls
  • 15 years and older: 1.6 mg for boys/men and 1.4 mg for girls/women
  • for pregnant women: 1.5 mg in the 1st trimester or 1.8 mg in the 2nd and 3rd trimester
  • for breastfeeding women: 1.6 mg

If you take in less vitamin B6 than recommended, you will not immediately develop deficiency symptoms. Under certain circumstances, however, the risk of this is increased – especially if the need for vitamin B6 increases (such as during pregnancy, with insufficient food intake or high alcohol consumption). The same applies: If you take in more than the recommended amount of vitamin B6, you do not have to worry about symptoms of an overdose.

However, caution is advised if the intake of vitamin B6 is permanently too high: such an overdose can be harmful. The European Food Safety Authority (EFSA) has determined when this can be expected. According to this, no health impairments are to be expected in otherwise healthy people in the long term, as long as the daily intake does not permanently exceed the following values:

  • 25 mg in adults, pregnant and lactating women
  • 5 to 20 mg in children and adolescents (depending on weight)

The daily requirement of vitamin B6 can usually be covered well through nutrition – at least with a balanced mixed diet. Nevertheless, some people in Germany remain below the recommended intake of vitamin B6. Overdosing through diet alone is very unlikely.

The situation is completely different with dietary supplements: Their vitamin B6 content is often too high, so that an overdose is quickly reached. This applies in particular to products from the Internet that are advertised for athletes: some of these contain many times the recommended maximum daily dose.

The Federal Institute for Risk Assessment (BfR) therefore recommends that adults and young people over the age of 15 take in a maximum of 3.5 milligrams of vitamin B6 per day through food supplements in order to avoid overdosing.

Good to know

The nutrient reference value (NRV) for the daily intake reveals whether the vitamin B6 contained in a dietary supplement is overdosed: Values ​​over 100% exceed the recommended daily dose. You can find the information in the nutritional value table on the packaging.

Vitamin B6 overdose: what are the typical symptoms?

Acutely, a vitamin B6 overdose does not appear to be dangerous. In other words, if someone exceeds the recommended intake once or for a short period of time – for example via nutritional supplements or fortified foods – this is unlikely to result in any damage to their health.

However, long-term overdoses of vitamin B6 can cause symptoms related to nerve damage. Possible signs of such neuropathy include:

  • uncomfortable tingling, pain and numbness in hands and feet
  • Decreased sense of position, which causes people to not correctly perceive the position of their arms and legs
  • Impaired tactile and temperature sensitivity
  • muscle weakness
  • difficulty walking
  • disturbed reflexes
  • increased sensitivity to sunlight
  • skin changes

If a woman takes too much vitamin B6 while breastfeeding, she also risks inhibiting her milk production. In addition, in very high doses, the vitamin can cause certain medications (such as the Parkinson’s drug levodopa) to become less effective.

Good to know

Usually, the consequences of a vitamin B6 overdose are reversible. This means that the symptoms slowly disappear again as soon as the increased intake comes to an end.

Vitamin B6: What does the body need it for anyway?

Vitamins play an important role in metabolism. Unlike carbohydrates, fat and protein (protein), they do not provide energy, but each fulfill their own functions – including vitamin B6. What the body needs a vitamin for becomes apparent when there is too little of it.

Vitamin B6 is involved in numerous metabolic processes in the body. These include carbohydrate and fat metabolism. The vitamin also influences protein digestion, nerve functions, certain hormone activities and the immune system. A lack of vitamin B6 can therefore cause many different symptoms, for example:

  • anemia
  • Inflammation of the skin and mouth
  • sleep disorders
  • irritability, confusion
  • increased susceptibility to infections
  • diarrhea, vomiting
  • Abnormal sensations in hands and feet
  • (in babies) seizures

However, such deficiency symptoms are very rare in healthy people. Because if you eat a balanced diet, you usually get enough vitamin B6. This applies even if there is an increased need (such as during pregnancy). Nevertheless, even healthy people often turn to fortified foods or dietary supplements to increase their vitamin B6 intake. They don’t seem to be aware of the risk of overdosing.

Leave a Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.